Alert archive / Texas / Red Flag Warnings in 2026

Red Flag Warning 1, NWS Austin/San Antonio, TX

January 16, 202633 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Jan 16, 2026, 1:02 PM CST for 33 counties in Texas. It took effect at Jan 17, 2026, 10:00 AM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 2026, 1:02 PM CST (19:02 UTC)
In effect from
Jan 17, 2026, 10:00 AM CST
Expired
Jan 17, 2026, 8:00 PM CST
In force
10 hr
Issued by
NWS Austin/San Antonio, TX
All 33 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 57 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2026-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2026-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2460 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WWUS84 KEWX 161902
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
102 PM CST Fri Jan 16 2026

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED SATURDAY...

.Gusty north winds and dry air along with increasing fire danger
will lead to critical fire weather conditions across all of south
central Texas on Saturday.

TXZ171>173-183>194-202>209-217>225-228-170700-
/O.NEW.KEWX.FW.W.0001.260117T1600Z-260118T0200Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
102 PM CST Fri Jan 16 2026

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CST SATURDAY FOR
GUSTY NORTH WINDS AND LOW RELATIVE HUMIDITY ACROSS ALL OF SOUTH
CENTRAL TEXAS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 10 AM to 8 PM CST Saturday.

* AFFECTED AREA...All of south central Texas.

* TIMING...From 10 AM to 8 PM CST Saturday.

* WINDS...North to Northeast 10 to 20 mph with gusts up to 30 
  mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
232 
WWUS84 KEWX 170605
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1205 AM CST Sat Jan 17 2026

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...

.Gusty north winds and dry air along with increasing fire danger
will lead to critical fire weather conditions across all of South
Central Texas today.

TXZ171>173-183>194-202>209-217>225-228-180200-
/O.CON.KEWX.FW.W.0001.260117T1600Z-260118T0200Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1205 AM CST Sat Jan 17 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CST THIS EVENING FOR GUSTY NORTH WINDS AND LOW RELATIVE
HUMIDITY ACROSS ALL OF SOUTH CENTRAL TEXAS...

* AFFECTED AREA...All of South Central Texas.

* TIMING...From 10 AM this morning to 8 PM CST this evening.

* WINDS...North to northeast 10 to 20 mph with gusts up to 30 
  mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
358 
WWUS84 KEWX 171934
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
134 PM CST Sat Jan 17 2026

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...

.Gusty north winds and dry air along with increasing fire danger
will continue critical fire weather conditions across all of 
South Central Texas today.

TXZ171>173-183>194-202>209-217>225-228-180200-
/O.CON.KEWX.FW.W.0001.000000T0000Z-260118T0200Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
134 PM CST Sat Jan 17 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR GUSTY NORTH WINDS AND LOW RELATIVE HUMIDITY ACROSS ALL OF 
SOUTH CENTRAL TEXAS...

* AFFECTED AREA...All of South Central Texas.

* TIMING...Until 8 PM CST this evening.

* WINDS...Northeast 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Jan 16, 12:55 PM CST, 7 minutes earlier. Its key messages:

  • Fire weather concerns continue Friday and Saturday.
  • A widespread freeze in store Saturday night into Sunday morning with lows mainly in the 20s.
  • Rain chances return to most areas late Tuesday into early Wednesday, with the higher rainfall amounts aimed at the coastal plains region.
Area forecast discussion, Jan 16, 12:55 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1255 PM CST Fri Jan 16 2026

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.KEY MESSAGES...

- Fire weather concerns continue Friday and Saturday.

- A widespread freeze in store Saturday night into Sunday morning
  with lows mainly in the 20s.

- Rain chances return to most areas late Tuesday into early
  Wednesday, with the higher rainfall amounts aimed at the coastal
  plains region.

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 1248 PM CST Fri Jan 16 2026

Early afternoon observations show temperatures have warmed into
the 60s to near 70 across south central Texas as a cold front
drops southward through western and north Texas. The front will
continue to move southward this afternoon and cold air advection
will halt or reverse the morning temperature trends over the
southern Edwards Plateau into the Hill Country. These areas are
still on track to peak in the lower to mid 60s, while plenty of
sunshine will boost temperatures into the upper 60s to mid 70s
elsewhere.

Behind the cold front, gusty north winds will persist through most
of this evening, then gradually diminish into Saturday morning.
Cold air advection will be enough to drop lows to at or below
freezing over most of the Hill Country and southern Edwards
Plateau, with mid 30s to near 40 elsewhere. On Saturday, high
pressure remains intact and strengthens during the late morning
and afternoon as another surge of cool air drops into the southern
U.S. plains. Highs will peak in the 50s for most locations, except
near 60 degrees along the Rio Grande. The gusty north winds and
dry air will continue to result in increasing fire weather
concerns on Saturday. Please see the below Fire Weather section
for more information.

Northerly winds remain gusty through early evening on Saturday,
then decrease through the overnight hours. With very dry air in
place (dewpoints in the single digits and teens) and decreasing
winds, radiational cooling will take place. Look for overnight
lows in the 20s for most spots, with some upper teens possible in
the wind-protected valleys of the Hill Country. A Freeze Warning
will be needed for those counties yet to see a widespread freeze
this year.

&&

.LONG TERM...
(Sunday through next Friday)
Issued at 1248 PM CST Fri Jan 16 2026

Highs on Sunday will nudge upward slightly as south to southwest
winds quickly return during the afternoon hours. We still expect
temperatures to remain below climatological normals for this time
of year, with mid 50s to lower 60s in store. Southerly flow in the
lower levels continues into Monday, but another front is noted
across north Texas. Will monitor this front for the possibility of
lower daytime highs across portions of the Hill Country eastward
into the I-35 corridor from near Austin northward. We opted to
bump cloud cover up a bit across the coastal plains as some
moisture begins to move northward.

Some weak disturbances will move in from the southwest and this
will aid in some light rain developing over the Rio Grande plains
south of Del Rio Tuesday morning. Rain chances (albeit initially
fairly low) will gradually spread east and northeast into the I-35
corridor and coastal plains by Wednesday morning. For now it
appears the best opportunity for rain will occur Wednesday
afternoon and evening over the coastal plains region where
moisture levels and stronger warm air advection will align. Rain
chances will largely shift east of the region Thursday, with
expected total rainfall amounts ranging from near 0.25" along I-35
to near 1" in the coastal plains. Zonal flow aloft will result in
a warming and drying trend on Thursday and Friday.

&&

.AVIATION...
(12Z TAFS)
Issued at 446 AM CST Fri Jan 16 2026

VFR flying conditions will continue under mostly to completely clear
skies through the coming TAF period. A cold front will move through
the region this afternoon bringing strong, gusty northerly winds.
The gusts should fall off late this evening with sustained speeds
staying around 10 kts. There is some guidance showing speeds
dropping below 10 kts during the overnight hours, but we will keep
the higher speeds in the TAFs. Another surge of cold air Saturday
will increase winds again by late morning continuing through the end
of the period.

&&

.FIRE WEATHER...
Issued at 1248 PM CST Fri Jan 16 2026

A Rangeland Fire Danger statement remains in effect until 8 PM for
all of south central Texas today as gusty north winds and dry air
move in this afternoon behind a cold front. More gusty north winds
are anticipated on Saturday and with dry air already in place, we
have opted to issue a Red Flag Warning for all of south central
Texas. The Red Flag Warning will run from 10 AM until 8 PM
Saturday for critical fire weather conditions. We've seen a recent
uptick in fire activity and with dry grass fuel loading largely
cured and above normal (especially near I-35 westward into the
Hill Country), prefer to have a Red Flag Warning in effect on
Saturday. As mentioned above, rain chances return to most areas
late Tuesday into Wednesday, with wetting rains favored generally
along and east of I-35.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              37  55  28  61 /   0   0   0   0
Austin Bergstrom Intl Airport  36  55  23  62 /   0   0   0   0
New Braunfels Muni Airport     39  55  25  60 /   0   0   0   0
Burnet Muni Airport            33  50  24  60 /   0   0   0   0
Del Rio Intl Airport           36  61  26  62 /   0   0   0   0
Georgetown Muni Airport        34  53  24  62 /   0   0   0   0
Hondo Muni Airport             38  58  25  60 /   0   0   0   0
San Marcos Muni Airport        38  56  24  62 /   0   0   0   0
La Grange - Fayette Regional   39  56  26  61 /   0   0   0   0
San Antonio Intl Airport       40  56  28  60 /   0   0   0   0
Stinson Muni Airport           40  58  28  61 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM to 8 PM CST Saturday for TXZ171>173-
183>194-202>209-217>225-228.

&&

SHORT TERM...Platt
LONG TERM....Platt
AVIATION...05

Nearby

Red Flag Warnings in Texas, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.